My first infusion of 300 mg was on August 8th. I had been told the only difference between Ocrevus and Rituxan was human antibodies versus mouse antibodies. My body had absolutely no side effects with Rituxan so I wasn’t prepared for the things that followed that infusion day.
The process after checking in at the infusion center was a standard protocol at this facility for Ocrevus. A nurse came and got me and I picked the chair I wanted to sit for the next 4-6 hours. We confirmed who I was and took my vitals. The nurse swiftly disappeared to order my first 300 mg of the medication that’s hopefully going to keep my MS at Bay a bit longer.
When she returned a needle was placed in the vein in an arm of my choice. Saline was pushed, I was given 650 mg of Tylenol to swallow, 50 mg of Benadryl was pushed into the vein followed by 125 mg of steroids. Then I’m left, warm blanket, water to wait for the bag of medicine. About 30 minutes within my arrival the Ocrevus was attached.
About an hour into the infusion I started getting itchy. It didn’t occur to me that anything was wrong at that point. The itchiness spread to my entire body and more intense. I notified the nurse and the medication was paused. This is how my allergic reaction started. I was given options, first was pushing 25 Mg more of Benadryl, I was able to get additional 25 on top of that, pepcid and steroids if needed. I decided to take the additional Benadryl and push through the rest of the infusion.
Every 60 minutes my vitals were checked, monitoring blood pressure and temperature. The Benadryl was making me sleepy, which never happens with the pills. Dozing in and out while reading a book. The machine beeps at times intervals, alerting the nurse they can increase the dosage per hour flowing into my vein.
On the way home I got very nauseated, by the time I got home I had a fever and headache. I checked the site for the manufacturer, these things were normal and should only last 24 hours. Ok, I thought I can do this. I even went to my second graders event to meet his new teacher and drop off supplies. I’m sure I looked contagious with my cold sweat inducing fever, body aches and queezy stomach.
The body aches lasted days, not hours. The fever lasted a week, not hours and the headache lasted two days, not hours.
The whole time I felt terrible I could only hope these things would pass prior to my next infusion. Hold on to hope this medication would stop my MS.
August 22nd (today) was my second infusion. I told my nurse that the fever lasted a week. Apparently this happens, though not to everyone she has had a couple of patients that have a fever for a week. She also noted that the steroids made my face red, though faster than any of her previous patients.
Per the drug website, most people who have a reaction with the first should have less or no reactions from future infusions.
An hour into my second infusion I once again began to feel itchiness. This time I spoke up right away and I was given pepcid.
When the infusion part was done and I was in my “watch period ” is when I broke out into a cold sweat and headache. So far, the symptoms are the same as last time. I have a friend who tells me the third infusion in 6 months should be better (fingers crossed)
Below are a list of “reactions” listed by the drug company. I decided to post my experience because I couldn’t find anyone that had my reactions after my first infusion. It’s frustrating to be a person who gets the “not common” reactions to medications, but I can’t be the only one. Hopefully this post will help someone like me.
- itchy skin
- coughing or wheezing
- trouble breathing
- throat irritation or pain
- feeling faint
- redness on your face (flushing)
- swelling of the throat
- shortness of breath
- fast heart beat